kellywin wrote:Hi VeggieLvr,
Please don't ever feel bad about posting a topic that is sad or not upbeat. There's nothing happy or fantastic about a cancer diagnosis or treatment. It's sucks. All of it. This is such a hard time. I echo some of the other's comments about switching to Xeloda instead of the pump, you can do a 3 week schedule (Infusion + Xeloda, 2 weeks Xeloda only, 1 week off). This schedule gives you more time in between to feel better (better being a relative term). Not sure how many rounds you have to do, but maybe a consideration to discuss with your doctors. I still feel that horrible dread/nausea feeling anytime I go to my Oncologists office and it's been 5 years. As others have said, make sure you give your doctors very detailed descriptions about your side effects so that they can determine if they need to make any adjustments. My last round was cancelled for this very reason. Also, for me, each round was different, some I felt better than others, some I felt worse.
Hi kellywin, thank you for your reply and well wishes. Cancer sucks for sure. It's so unfair that we and our families have to go through this terrible disease.
I will speak to them about Xeloda. That sounds much more appealing to me than my current biweekly schedule. I saw my doctors yesterday and didn't hold back on discussing my side effects in detail - I was meant to have my fifth round but it turns out I am having surgery next week instead. So trying to mentally prepare for that now. I left the office relieved I didn't need to do chemo, yet also nervous about another surgery!
As far as side effects:
- Jaw/first bite - mostly happened the first day, never got worse
- Claw hand - this sucked and made it difficult to drive home from the infusions, but I did it anyway. Personally, I didn't want anyone there with me. It was too personal, too invasive to have people sitting there watching me get poisoned. Just my personal preference. But it subsided after a couple of days or so. I don't remember it lasting too long or worsening.
- Neuropothy - the neuropothy I felt during chemo isn't (at least for me) the same as what I experienced after chemo. It peaked a couple of months after my last infusion. It did subside some, but I got on Neurontin/Gabapentin, which made a huge difference. I have issues still in my feet, tingling/"buzzing" feeling and pain, but not as bad as it was before. I've learned it's the best it's going to get.
- Muscle twitching - drove me crazy, my lip would twitch, legs, arms, everywhere. Some infusions more than others. I did acupuncture after a couple of rounds and it may have helped with that.
- Appetite - everything tasted like garbage, even water. I did find that some bottled water was more palatable than others, so maybe try a few different kinds. I have no idea how you fast, I could never do that. Somehow, I could drink a cool-ish beer , but nothing else.
- Drugs - Xanax, I'm not sure I would have made it without it. I took Norco as well, it helped through the chemo. Never tried marijuana, but probably should have. Being an Executive at a Bank, just couldn't bring myself to do it, especially since my specialty is monitoring for Money Laundering and other financial crimes.
Wishing you the best throughout this.
Thank you for sharing your experience with the side effects. I'm glad to hear the claw hand subsided - that's one of the scariest side effects to me. I have noticed the muscle twitching too - I was going to ask my doctor if a magnesium supplement might help but totally forgot to. I'm with you on everything tasting terrible - I have an awful taste in my mouth basically the whole week of treatment which is just the worst
. I can't stand it! I also agree about the xanax - I take that as well and it helps me sleep through some of the roughest days.
Wishing you the best as well, and thank you again for sharing your insight.